Alert archive / North Carolina / Flash Flood Warnings in 2003

Flash Flood Warning 59, NWS Raleigh, NC

August 5, 2003Alamance County, North Carolina

NWS Raleigh, NC issued this flash flood warning at Aug 5, 2003, 8:16 PM EDT for Alamance County, North Carolina. It was in force for 89 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 5, 2003, 8:16 PM EDT (00:16 UTC)
Expired
Aug 5, 2003, 9:45 PM EDT
In force
89 min
Issued by
NWS Raleigh, NC
Area
Whole counties

County Alamance County, NC

The radar

The Raleigh/Durham radar (KRAX), 92 km from the middle of the area, began a volume at 00:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 0.3 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2003-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1051 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2003-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1051 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
1040 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS52 KRAH 060016
FFWRAH
NCC001-060145-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
816 PM EDT TUE AUG 5 2003

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  ALAMANCE COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 945 PM EDT

* AT 816 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THUNDERSTORMS WITH VERY HEAVY RAIN OVER CENTRAL ALAMANCE COUNTY.

* THUNDERSTORMS ARE CONTINUOUSLY REDEVELOPING AROUND...
  HAW RIVER.
  GRAHAM.
  ELON COLLEGE.
  BURLINGTON.

SMALL CREEKS AND STREAMS WILL RAPIDLY FLOOD...POSSIBLY WASHING OUT
ROADS AND FLOODING NEARBY LOW AREAS. THOSE LIVING IN FLOOD PRONE
AREAS OR NEARBY FLOODING CREEKS AND STREAM SHOULD MOVE TO HIGHER
GROUND IMMEDIATELY.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT
QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY
IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

$$

DGS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Aug 5, 1:59 PM EDT, 6 hours 17 minutes earlier.

Area forecast discussion, Aug 5, 1:59 PM EDT, 6 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
159 PM EDT TUE AUG 5 2003

CONVECTIVE ENERGY IS IN AMPLE SUPPLY THIS AFTERNOON AND EVENING WITH
UPPER TROUGH AND ASSOCIATED JET DYNAMICS ENHANCING THE CONVECTIVE
PROCESS.  A LIMITING FACTOR TO RAINFALL COVERAGE MAY BE THE SUPPLY
OF MOISTURE IN PREDOMINANTLY WESTERLY FLOW IN THE LOWER LEVELS.

IN ADDITION TO AFTERNOON AIRMASS CONVECTION...MODELS SHOW A COLD
FRONT ALOFT TYPE FEATURE IN THE MIDLEVEL THETA-E/ WET BULB ZERO
FIELDS SUGGESTING A CONVECTIVE BAND MOVING NW-SE ACROSS THE AREA
00-06Z TONIGHT. DRIER ENVIRONMENTAL CONDITIONS SHOULD MEAN A MORE
WIDELY SCATTERED PATTERN AND POPS OF 40-50 PERCENT SHOULD SUFFICE
THROUGH EARLY TONIGHT.  CURRENT MIN TEMPERATURES ARE IN LINE WITH
LATEST GUIDANCE.

WED...PERHAPS THE DRIEST DAY IN RAINFALL COVERAGE THIS WEEK.  DRY
AIR IN THE COLUMN SHOULD LIMIT RAINFALL.  HOWEVER...CONTINUED
INSTABILITY WITH THE UPPER LEVEL TROUGH SHOULD PROMPT AFTERNOON
TSTMS WITH A 40 PERCENT POP IN THE COASTAL PLAIN DROPPING BACK TO A
20 PERCENT CHANCE IN THE WEST.   GUIDANCE HIGHS SUPPORT CURRENT MID
TO UPPER 80S.

WED NIGHT INTO THU...MOISTURE INCREASES FROM THE SOUTH AHEAD OF A
TROUGH FROM THE WEST.  A RETRENCHMENT OF THE HIGH AMPLITUDE TROUGH
ALOFT OVER THE APPALACHIANS...SHORT WAVES MOVING THROUGH THE
FLOW...AND ASSOCIATED INSTABILITY SHOULD KEEP A THREAT OF SHOWERS
AND POSSIBLE THUNDER OVER THE REGION WED NIGHT AND MORE SO WITH
HEATING ON THU.  LITTLE CHANGE FROM GUIDANCE LOWS AND HIGHS ARE
EXPECTED. -RFG

THU NIGHT THROUGH TUE: LATEST ETA/GFS AGREE ON VORT MAX ROUNDING
TROUGH BASE THU NIGHT WITH ENHANCED UPPER DIVERGENCE AND ATTENDANT
SURFACE LOW TRACKING OVER THE WRN RAH CWA LATE THU NIGHT OR FRI.
CONTINUE HIGH CHANCE POPS DURING THIS PERIOD. NCEP ENSEMBLE/ECMWF/
UKMET SHOW THE FRONT HOLDING OVER WRN CWA THROUGH THE WEEKEND WITH
LOWS TRACKING NORTH ALONG IT. CONTINUE CHANCE POPS--HIGHER EAST--
MAINLY LATE AFTERNOON THROUGH EVENING. ECMWF/00Z OP GFS IMPLY AN
SOUTHEASTWARD NUDGE OF THE FRONT MON/TUE AS TROUGH TILTS MORE
POSITIVELY & FLOW ALOFT GOES A BIT MORE ANTICYCLONIC... BUT NOT
CONFIDENT ENOUGH YET TO REDUCE POPS SIGNIFICANTLY. CURRENT
MAXES/MINS LOOK FINE. -GIH

.RAH...SVR TSTM WATCH 840 NWRN HALF CWA.

GIH/RFG
Hazardous weather outlook, Aug 5, 5:50 AM EDT, 14 hours 26 minutes before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-051200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
550 AM EDT TUE AUG 5 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY

THERE IS THE RISK OF SEVERE THUNDERSTORMS TODAY AND EARLY TONIGHT
ACROSS CENTRAL NORTH CAROLINA. THE MAIN THREAT WILL BE DAMAGING
STRAIGHT LINE WINDS. PLEASE REFER TO THE SPECIAL WEATHER STATEMENT
ISSUED AT 445 AM EDT FOR MORE INFORMATION.

OTHERWISE...LOCALLY HEAVY RAINFALL IS LIKELY AGAIN TODAY. ISOLATED
AMOUNTS BETWEEN THREE AND FIVE MAY OCCUR IN LESS THAN TWO HOURS.
THIS TYPE OF RAIN WILL QUICKLY FILL POOR DRAINAGE AREAS AND CAUSE
EXTENSIVE PONDING OF WATER ON THE ROADWAYS.

.DAYS TWO THROUGH SEVEN...

A THREAT FOR THUNDERSTORMS WITH VERY HEAVY RAIN WILL CONTINUE
WEDNESDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT.

In the hours before

Local storm report, Aug 5, 6:36 PM EDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
636 PM EDT TUE AUG 5 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0632 PM    10 SW ROXBORO             NC   1.00 INCH HAIL
08/05/03   PERSON                         QUARTER SIZED HAIL
                                          REPORTED BY LAW ENFORCEMENT

MWS/MJB
Special weather statement, Aug 5, 7:02 PM EDT, 1 hour 14 minutes before
NCZ074>077-084>086-088-060000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
702 PM EDT TUE AUG 5 2003

...INTENSE LIGHTNING ACROSS THE SANDHILLS...

THUNDERSTORMS MOVING EAST ACROSS THE SANDHILLS WILL PRODUCE
EXCESSIVE DEADLY LIGHTNING ACROSS
RICHMOND...LEE...HARNETT...MOORE...MONTGOMERY...CUMBERLAND...HOKE
AND SCOTLAND COUNTIES THROUGH 800 PM EDT.

DONT WAIT UNTIL YOU SEE THE FIRST LIGHTNING FLASH BEFORE HEADING TO
SAFETY. INSTEAD...MOVE INDOORS AT THE FIRST SIGN OF THREATENING
SKIES OR THE FIRST SOUND OF THUNDER. MAKE SURE THAT LIGHTNING IS
WELL AWAY FROM YOUR LOCATION BEFORE RESUMING OUTDOOR ACTIVITY.
UNPLUG ELECTRICAL APPLIANCES AND DO NOT TALK ON THE TELEPHONE UNLESS
IT IS AN  EMERGENCY. DO NOT USE THE TELEPHONE UNLESS IT IS AN
EMERGENCY. IF YOU CANNOT SEEK SHELTER INDOORS...AUTOMOBILES CAN
PROVIDE ADEQUATE SHELTER.

DGS
Local storm report, Aug 5, 7:04 PM EDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
704 PM EDT TUE AUG 5 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0702 PM    10 NW SOUTHERN PINES      NC   WIND DAMAGE
08/05/03   MOORE                          COUNTY 911 REPORTS
                                          NUMEROUS TREES AND POWER
                                          LINES DOWN ALONG NC HIGHWAY
                                          73 NEAR JACKSON SPRINGS AND
                                          WEST END

JO/MJB
Local storm report, Aug 5, 7:13 PM EDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
713 PM EDT TUE AUG 5 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0705 PM    GREENSBORO                NC   .75 INCH HAIL
08/05/03   GUILFORD                       DIME SIZE HAIL REPORTED BY
                                          GREENSBORO POLICE
                                          DEPARTMENT

JO/MJB
Local storm report, Aug 5, 7:29 PM EDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
729 PM EDT TUE AUG 5 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0710 PM    TYRO                      NC   .88 INCH HAIL
08/05/03   DAVIDSON                       NICKEL SIZE HAIL REPORTED
                                          BY SKYWARN

JO/MJB
Special weather statement, Aug 5, 7:51 PM EDT, 25 minutes before
NCZ024-025-040-041-060045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
751 PM EDT TUE AUG 5 2003

...STRONG SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS ORANGE...
DURHAM...WAKE AND CHATHAM COUNTIES THROUGH 845 PM EDT...

AT 751 PM EDT...DOPPLER RADAR INDICATED SHOWERS AND THUNDERSTORMS
WITH VERY HEAVY RAIN 8 MILES SOUTH OF PITTSBORO...MOVING NORTHEAST
AT 25 MPH. GUSTY WINDS UP TO 30 MPH...VERY HEAVY RAIN AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS.

SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE
PITTSBORO....APEX...DURHAM...JORDAN LAKE...CHAPEL HILL...CARY...AND
RESEARCH TRIANGLE PARK.

THESE THUNDERSTORMS ARE PRODUCING AN EXCESSIVE AMOUNT OF DEADLY
LIGHTNING. SEEK SHELTER INDOORS AND STAY AWAY FROM THE WINDOWS. DO
NOT USE THE TELEPHONE UNLESS IT IS AN EMERGENCY. IF YOU CANNOT SEEK
SHELTER INDOORS AUTOMOBILES CAN PROVIDE ADEQUATE SHELTER.

VERY HEAVY RAIN WITH RAINFALL AMOUNTS EXCEEDING ONE INCH DURING THE
NEXT HOUR CAN BE EXPECTED IN THESE AREAS. MOTORISTS SHOULD DRIVE WITH
CAUTION TO AVOID HYDROPLANING. MINOR FLOODING OF LOW LYING AREAS CAN
BE EXPECTED.

DGS

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 12:17 AM EDTFlash Flood WarningRAHMoore58 min
Aug 6, 1:12 AM EDTFlash Flood WarningRAHMoore63 min

Nearby

Flash Flood Warnings in North Carolina, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.